Case Presentation: A 78-year-old female with a history of uterine carcinosarcoma diagnosed two years ago presented to the ED with a primary complaint of orbital swelling, blurry vision, and diplopia OS. One week prior, she received her 5th and 1st cycle of Pembrolizumab and Zometa infusion, respectively for her uterine carcinosarcoma. Three days status post, she developed a worsening headache along with above mentioned ocular symptoms. She was seen at optometry who noted chemosis, restricted extraocular movements, and decreased visual acuity (VA) at 20/70 OS. Patient was referred to a large urban hospital for concern for orbital cellulitis and was subsequently admitted. Vitals were within normal limits with T 98.4, HR 68, RR 20, BP 148/81, and SpO2 97%. Labs were significant for hyponatremia at 132 mEq/L and elevated inflammatory markers CRP and ESR at 1.56 mg/dL and 41 mm/hr respectively. Brain and orbital MRI confirmed left orbital cellulitis with associated endophthalmitis, proptosis, equivocal optic nerve edema, and suspected disorganized phlegmon surrounding the globe with no organized abscess. Ophthalmology was consulted. Patient was administered IV Rocephin, Flagyl, and vancomycin empirically without improvement. On hospital day 3, antibiotics were discontinued due to a lack of response, and the patient was initiated on IV steroid Solu-Medrol 125mg q12h for 72 hours, with significant improvement. Due to a concern for scleritis, ophthalmology recommended an extensive workup which resulted in the following: RF, ANA, and RPR were negative, CRP and ESR improved to 0.52 mg/dL and 25 mm/hr, respectively and p-ANCA titer was 1:80. Patient was discharged thereafter with plans to taper steroids, lower 10 mg dosage every 2 weeks.
Discussion: Orbitopathy is classified as swelling of the tissue around the orbit, leading to proptosis. Our patient had a significant history of prior immunosuppressive therapy usage and presented with orbitopathy with an unknown etiology. There has been a recent surge of case reports on PD-1 inhibitors such as pembrolizumab causing ophthalmic side effects, predominantly intraocular inflammation or uveitis [1,2]. However, the incidence is reported to be approximately 1 percent of treated patients . Additionally, zoledronic acid, a bisphosphonate, has also been implicated in adverse ophthalmic findings, predominantly posterior scleritis . Due to a concern for scleritis, an extensive workup for our patient revealed a high p-ANCA titer, which can be associated with uveitis or scleritis, especially under these immunosuppressive conditions. This case is ongoing and is awaiting a thorough Ophthalmology workup with imaging, including Optical Coherent Testing (OCT).
Conclusions: The rationale behind this report is to encourage clinicians to be wary of immunosuppressive etiology for any patient, especially those with an extensive cancer history, that presents with orbitopathy with an unclear etiology. This report urges clinicians to opt for a thorough work-up to rule out any underlying pathologies with higher mortality and morbidity rates.